Alert archive / Wisconsin / Tornado Warnings in 2025

Tornado Warning 5, NWS La Crosse, WI

May 15, 2025Clark County, Wisconsin

NWS La Crosse, WI issued this tornado warning at May 15, 2025, 4:30 PM CDT for Clark County, Wisconsin. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2025, 4:30 PM CDT (21:30 UTC)
Expired
May 15, 2025, 5:15 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Clark County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:40 PM CDTHAIL 1.57 S Willard, WINear the town of Seif - Size estimated. Via social media.
May 15, 4:47 PM CDTTORNADO2 S Christie, WIThis short-lived tornado snapped the trunks of a few large trees southwest of Christie, WI. The diameter of the largest tree that was snapped was large enough to support a preliminary EF1 rating.
May 15, 4:55 PM CDTTORNADO2 Ne Christie, WIThis tornado developed in rural areas of Clark County, WI between Christie and Loyal. As the tornado moved northeast, it damaged multiple trees and removed a portion of the roof of a farm building.
May 15, 5:04 PM CDTTORNADO4 Ssw Loyal, WILaw enforcement reported a tornado on the ground near Loyal, WI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WFUS53 KARX 152130
TORARX
WIC019-152215-
/O.NEW.KARX.TO.W.0005.250515T2130Z-250515T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
430 PM CDT Thu May 15 2025

The National Weather Service in La Crosse has issued a

* Tornado Warning for...
  Central Clark County in central Wisconsin...

* Until 515 PM CDT.

* At 429 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles east of Humbird, or 8 miles west of
  Neillsville, moving northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Neillsville around 435 PM CDT.
  Loyal and Greenwood around 450 PM CDT.

Other locations impacted by this tornadic thunderstorm include County
K And Capital Road, Hog Corners, Highway 73 And 98, Wildcat Mound,
Atwood, Christie, and Highway 10 And Bald Peak Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4479 9032 4478 9032 4447 9073 4452 9083
      4499 9064
TIME...MOT...LOC 2129Z 216DEG 36KT 4452 9076 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Cecava
3 follow-up statements
699 
WWUS53 KARX 152146
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
446 PM CDT Thu May 15 2025

WIC019-152215-
/O.CON.KARX.TO.W.0005.000000T0000Z-250515T2215Z/
Clark WI-
446 PM CDT Thu May 15 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL
CLARK COUNTY...

At 446 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Neillsville, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Loyal and Greenwood around 455 PM CDT.

Other locations impacted by this tornadic thunderstorm include County
K And Capital Road, Hog Corners, Highway 73 And 98, Atwood, Christie,
Globe, and Snyder Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4479 9032 4478 9032 4455 9065 4460 9077
      4494 9056
TIME...MOT...LOC 2146Z 220DEG 29KT 4463 9063 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Cecava
844 
WWUS53 KARX 152200
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
500 PM CDT Thu May 15 2025

WIC019-152215-
/O.CON.KARX.TO.W.0005.000000T0000Z-250515T2215Z/
Clark WI-
500 PM CDT Thu May 15 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN CLARK COUNTY...

At 459 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Loyal, or 10 miles north of Neillsville, moving
northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Loyal around 505 PM CDT.

Other locations impacted by this tornadic thunderstorm include County
K And Capital Road, Highway 73 And 98, and Riplinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4479 9032 4478 9032 4464 9053 4471 9062
      4490 9052
TIME...MOT...LOC 2159Z 223DEG 30KT 4470 9052 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Cecava
213 
WWUS53 KARX 152203 CCA
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
503 PM CDT Thu May 15 2025

WIC019-152215-
/O.COR.KARX.TO.W.0005.000000T0000Z-250515T2215Z/
Clark WI-
503 PM CDT Thu May 15 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN CLARK COUNTY...

At 502 PM CDT, a confirmed tornado was located over Loyal, or 11
miles northeast of Neillsville, moving northeast at 35 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Clark County, including the following locations...
County K And Capital Road, Highway 73 And 98, and Riplinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4479 9032 4478 9032 4464 9053 4471 9062
      4490 9052
TIME...MOT...LOC 2159Z 223DEG 30KT 4470 9052 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Cecava

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at May 15, 2:27 PM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible.
  • 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River.
Area forecast discussion, May 15, 2:27 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
227 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Severe weather possible through 8 PM tonight. Large hail
  (possibly in the excess of 2.5" in diameter), tornadoes, and
  damaging winds (60-70 mph wind gusts) are all possible.

- 35 to 50 mph wind gusts (60-90% probability of wind gusts of
  45 mph or greater west of the Mississippi River) on Friday. A
  Wind Advisory will be likely needed west of the Mississippi
  River.

&&

.DISCUSSION...
Issued at 227 PM CDT Thu May 15 2025

This afternoon and early evening

At 2 PM, a cold front was located near Interstate 35 and warm
front was located near Interstate 94. There was an occluded
front that extends northwest back to a low pressure area near
the Intersection of North Dakota/South Dakota/west-central
Minnesota. In the warm sector of this system the MVFR deck of
clouds is starting to break-up. Temperatures have warmed into
the lower and mid-80s and dew points are in the lower to
mid-60s. This is resulting in surface-based CAPES of 2500-3500
J/kg. 900-600 mb lapse rates are near 9 C/km. Effective shear
remain in the 40 to 45 knot shear, so we have ample shear for
supercell development. The SPC Mesoscale Analysis shows that CIN
has eroded across southeast Minnesota and northeast Iowa, and
it will dissipate across the remainder of the area by 3 PM.

Still see a variety of run to run solutions on when the storms
will start to form. For example the HRRR was showing the initial
development over west-central Wisconsin earlier this morning.
It has now trended west over east-central and southeast
Minnesota. We are starting to see some thunderstorm development
west of the Twin Cities and south-central Minnesota just west of
Interstate 35.

Soundings west of the Mississippi River are a bit less
favorable for very large hail than those over west-central and
central Wisconsin where the NCAPEs are much greater. Hail will
likely occur between a half hour to hour after supercell
development. There could potentially be some isolated reports of
hail greater than 2.5" in diameter in Wisconsin.

The better 0-1 km helicity look to be from east-central
Minnesota southeast through west-central, central, and southeast
Wisconsin. These areas have a higher tornado potential. As a
result, a Tornado Watch has been issued until 8 PM for part of
this area. Particularly concerned about central Wisconsin where
the supercells will have time to mature and where there
discrete, southern supercells will have the better potential to
ingest unimpeded instability and low-level helicity. This area
would have the potential of stronger tornadoes.

With DCAPEs of 1000-1500 J/kg, dry air aloft, and 40-50 knot
winds between 800 and 600 mb, there will be the potential for
damaging winds. Currently thinking that these winds will be in
the 60 to 70 mph range.

Friday into Saturday

A closed low will be move slowly east from Minnesota into the
Great Lakes. As shortwaves rotate around this low, there will be
periodic showers. There may be even some thunderstorms on
Friday afternoon as the mean surface CAPES climb up to 1000
J/kg. Rainfall totals will range from a tenth to a half inch.
The highest rain totals will be mainly north of Interstate 90.

From late Friday morning into Friday evening, the soundings show
steep surface to 800 mb (lapse rates around 8 C/km). Soundings
suggest wind gusts will be in the 35 to 50 mph. The LREF has a
probability of 60-90% that the wind gusts will be 45 mph or
greater during the afternoon. A Wind Advisory will be likely
needed west of the Mississippi River.

Monday through Wednesday

A low pressure area will move slowly east from the Central
Plains into the Ohio River Valley. North of this low there is a
high pressure system. Still plenty of uncertainty on the
northern edge of this rainfall. This is especially the case on
Monday and Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1229 PM CDT Thu May 15 2025

A swath of high-end MVFR ceilings are moving out of the RST
terminal with VFR ceilings expected for much of the period.
Storms have started to form along the arcing cold front across
south central Minnesota. Mesoanalysis shows soundings across our
area becoming uncapped earlier than expected so have included
TEMPO groupings for these storms at both terminals. There is
lower confidence with the RST TEMPO but enough to include it
based on current observations. This line of storms will quickly
move through the area with winds out of the south veering more
to the west/southwest behind the front this evening. Some LLWS
will be possible at both sites overnight so have included with
this package but fine tuning may be needed with future updates.
Wrap-around precipitation from the low pressure system will
start to impact the RST terminal late in the period so have
added in a PROB30 for this timeframe but increased confidence
with the next update may warrant changing that to a prevailing
group with the next package.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Boyne
AVIATION...Barendse
Hazardous weather outlook, May 15, 4:17 AM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
417 AM CDT Thu May 15 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
417 AM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms are likely for some this afternoon into early
evening. Locally, the higher risk lies east of the Mississippi
River, along and north of Interstate 90. Very large hail of 2
inches or greater, tornadoes and damaging winds are all possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed east of the Mississippi River between 2 and
7 PM today...especially in locations north of Interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, May 15, 4:14 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
414 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Hail             Wilton                  43.81N 90.53W
05/15/2025  M0.70 Inch       Monroe             WI   Trained Spotter

&&
Local storm report, May 15, 4:19 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
419 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Hail             1 E Adams               43.96N 89.80W
05/15/2025  M1.75 Inch       Adams              WI   Law Enforcement

&&

NRF
Local storm report, May 15, 4:22 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
422 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             Sparta                  43.95N 90.81W
05/15/2025  E1.00 Inch       Monroe             WI   Public

&&
Local storm report, May 15, 4:23 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
423 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Hail             Sparta                  43.95N 90.81W
05/15/2025  E0.88 Inch       Monroe             WI   Law Enforcement

&&
Local storm report, May 15, 4:24 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
424 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Hail             Elroy                   43.74N 90.27W
05/15/2025  M1.00 Inch       Juneau             WI   Law Enforcement

&&

NRF
Local storm report, May 15, 4:29 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
429 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Hail             Trempealeau             44.01N 91.44W
05/15/2025  E1.00 Inch       Trempealeau        WI   Public

            Via social media.

&&

KB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:44 PM CDTSevere Thunderstorm WarningARXBuffalo46 min
May 15, 2:56 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau34 min
May 15, 3:10 PM CDTTornado WarningARXBuffalo20 min
May 15, 3:16 PM CDTSevere Thunderstorm WarningARXRichland44 min
May 15, 3:21 PM CDTWind AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 6 more6 hr
May 15, 3:28 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau47 min
May 15, 3:34 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon20 min
May 15, 3:51 PM CDTSevere Thunderstorm WarningARXJackson24 min
May 15, 3:59 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Vernon46 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningARXJackson, Monroe38 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningARXAdams, Juneau68 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningARXClark, Jackson48 min
May 15, 4:24 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, Monroe51 min
May 15, 4:44 PM CDTSevere Thunderstorm WarningARXClark46 min
May 15, 4:57 PM CDTSevere Thunderstorm WarningARXClark, Taylor48 min
May 15, 5:06 PM CDTTornado Warning Tornado observedARXClark39 min
May 15, 5:06 PM CDTTornado WarningARXAdams24 min
May 15, 5:14 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min
May 15, 5:42 PM CDTSevere Thunderstorm WarningARXTaylor33 min
May 15, 5:45 PM CDTTornado WarningARXTaylor30 min

Nearby

Tornado Warnings in Wisconsin, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.